News

Developing and implementing the foundational blocks of Clinical Pharmacy across 49 South African private hospitals

Thursday, September 3 2020

Reference

Authors

Singh, N., Gokool-Sewram, V., Nell, S., & Laubscher, A. (2020). Developing and implementing the foundational blocks of Clinical Pharmacy across 49 South African private hospitals. 2019 ACCP Annual Meeting, Medical Safety, 412, 186. doi: 10.1002/jac5.1204

Summary

Background

Hyponatremia, as a result of the syndrome of inappropriate antidiuretic hormone secretion (SIADH), is well known with the use of nearly all antipsychotics. Information available about the risk of hyponatremia associated with paliperidone is limited.

Aim

To report a fatal case of hyponatremia secondary to SIADH associated with the use of paliperidone, systematically review the literature for the association of hyponatremia/ SIADH with paliperidone and to quantify in reporting risk for this association in FAERS.

Methods

Case data was collected during routine pharmacovigilance activity. A systematic literature search for paliperidone-induced Hyponatremia/ SIADH was carried out in the MEDLINE and EMBASE databases. Case/non-case analysis of the FAERS database concerning paliperidone-induced hyponatremia/SIADH was conducted. Reporting risk was quantified by a measure of disproportionality using the reporting odds ratio (ROR) while adjusting for sex, age and concomitant medications associated with hyponatremia/ SIADH.

Findings

A 39-year-old female patient with an 8-year history of bipolar disorder recently started on Paliperidone presented in an unconscious state with hypothermia, and asystole. Biochemical analysis and family history patient had primary polydipsia, projectile vomiting and secondarily developed hyponatremia. Emergent cerebral computed tomography scan was evident for marked cerebral edema and signs of transtentorial herniation. The patient died after 48-hours of the presentation. Literature search detected six cases in which paliperidone use was associated with hyponatremia/ SIADH. Analysis of the FAERS database retrieved 70 cases of Paliperidone suspect Hyponatremia/SIADH. The adjusted ROR for the association between paliperidone and hyponatremia was 1.34 (95% confidence interval 1.09-1.51).

Conclusion

Clinicians should be aware of the probable association between paliperidone use and hyponatremia/SIADH. In patients treated with paliperidone, development of polydipsia, nausea and vomiting should not be underestimated and should be assessed thoroughly, since these might be the early symptoms of hyponatremia/SIADH that may lead to more serious complications such as brain edema and even death.

The Netcare Group. Providing YOU with the best and safest care